Certain medicines might make your asthma worse. Not all people who have asthma experience problems when taking these medicines. However, if you have asthma, it’s important to know about medicines that might cause problems before you take them.
Path to improved health
If any of these medicines seem to make your asthma worse, talk to your family doctor. Your doctor will likely be able to recommend another medicine that won’t affect your asthma.
Will aspirin and other pain relievers make my asthma worse?
Aspirin and other drugs called nonsteroidal anti-inflammatory drugs (NSAIDs) may be harmful for people who have asthma. Ibuprofen (one brand name: Motrin) and naproxen (one brand name: Aleve) are a few examples of NSAIDs. If you are allergic to aspirin, ask your doctor or pharmacist to make sure any new medicine you might take is not related to aspirin.
People who have asthma can usually take acetaminophen (one brand name: Tylenol) safely. This medicine is typically used to relieve fever and pain. Very rarely, even acetaminophen may make asthma worse, which has prompted further studies to explore the link between acetaminophen and asthma. If acetaminophen makes your asthma worse, tell your doctor. He or she can help you find another type of pain reliever.
Can I take antihistamines for my allergies?
Antihistamines are usually safe for people who have asthma to use, but they can cause side effects. Some antihistamines can’t be taken with certain other medicines. Like any other medicine, read the warnings and instructions on the label and check with your doctor before you start taking an antihistamine.
What about medicines for blood pressure?
Beta-blockers, used to control blood pressure and heart disease, can make asthma worse. This group of drugs includes propranolol, atenolol and metoprolol. If you have started taking a beta-blocker and your asthma gets worse, tell your doctor.
ACE inhibitors are another type of medicine given to treat blood pressure, heart disease and, sometimes, diabetes. Drugs such as captopril, enalapril and lisinopril are included in this group. These medicines appear to be safe for people who have asthma. However, some people develop a cough when taking ACE inhibitors. If you start coughing while you’re taking an ACE inhibitor, remember that the cough might not be caused by your asthma. If the cough is caused by the ACE inhibitor, it will usually go away a week or so after you stop taking the medicine. If you develop other problems that make your asthma worse, call your doctor to see if you should stop taking your ACE inhibitor.
Things to consider
Sometimes when you have an X-ray, you have to drink or get an injection of contrast dye to make the X-ray picture show up. Some contrast dyes may trigger an asthma attack. It’s very important that you tell your doctor or the X-ray technician that you have asthma. Sometimes they can give you another medicine before you get the contrast dye, so the dye won’t cause problems.
How do I know if other medicines I’m taking are making my asthma worse?
Any medicine can cause wheezing or shortness of breath if you’re allergic to it. If you notice that your asthma gets worse every time you take a certain medicine, tell your doctor as soon as possible. If you use a peak flow meter to check your asthma, tell your doctor if you see changes in your peak flow readings after you take a certain medicine. Your doctor can decide whether your medicine should be changed.
Questions to ask your doctor
- What is making my asthma worse?
- What medicines should I avoid?
- Are there medicines that are fine for me now but could aggravate my asthma later?
- If a medicine makes my asthma worse, can I still take it occasionally?
Copyright © American Academy of Family Physicians
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.